Alert archive / North Carolina / Wind Advisories in 2026
Wind Advisory 7, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this wind advisory at Mar 15, 2026, 1:32 PM EDT for 9 counties in North Carolina. It took effect at Mar 16, 2026, 2:00 PM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Mar 15, 2026, 1:32 PM EDT (17:32 UTC)
- In effect from
- Mar 16, 2026, 2:00 PM EDT
- Expired
- Mar 16, 2026, 10:00 PM EDT
- In force
- 8 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Beaufort County, NC, Carteret County, NC, Craven County, NC, Dare County, NC, Hyde County, NC, Jones County, NC, Onslow County, NC, Pamlico County, NC, Tyrrell County, NC
The radar
The Morehead City radar (KMHX), 59 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 5.5 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 944 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
341 WWUS72 KMHX 151732 NPWMHX URGENT - WEATHER MESSAGE National Weather Service Newport/Morehead City NC 132 PM EDT Sun Mar 15 2026 NCZ196-204-205-160815- /O.NEW.KMHX.WI.Y.0007.260316T1800Z-260317T0300Z/ East Carteret-Ocracoke Island-Hatteras Island- Including the cities of Avon, Buxton, Beaufort, Hatteras Village, Cedar Island, Harkers Island, Sea Level, Rodanthe, Ocracoke, and Frisco 132 PM EDT Sun Mar 15 2026 ...WIND ADVISORY IN EFFECT FROM 2 PM TO 11 PM EDT MONDAY... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...East Carteret County, and Hatteras Island and Ocracoke Island. * WHEN...From 2 PM to 11 PM EDT Monday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ 27
3 follow-up statements
216 WWUS72 KMHX 160620 NPWMHX URGENT - WEATHER MESSAGE National Weather Service Newport/Morehead City NC 220 AM EDT Mon Mar 16 2026 NCZ196-204-205-162100- /O.EXT.KMHX.WI.Y.0007.260316T1800Z-260317T0200Z/ East Carteret-Ocracoke Island-Hatteras Island- Including the cities of Ocracoke, Hatteras Village, Beaufort, Frisco, Sea Level, Buxton, Rodanthe, Cedar Island, Avon, and Harkers Island 220 AM EDT Mon Mar 16 2026 ...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM EDT THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 45 to 50 mph expected. * WHERE...East Carteret County, and Hatteras Island and Ocracoke Island. * WHEN...From 2 PM this afternoon to 10 PM EDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ TL
077 WWUS72 KMHX 160951 NPWMHX URGENT - WEATHER MESSAGE National Weather Service Newport/Morehead City NC 551 AM EDT Mon Mar 16 2026 NCZ046-047-080-081-092-094-194-195-198-199-203-162100- /O.EXA.KMHX.WI.Y.0007.260316T1800Z-260317T0200Z/ Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-Jones-Pamlico- Southern Craven-West Carteret-Inland Onslow-Coastal Onslow- Northern Outer Banks- Including the cities of Aurora, Atlantic Beach, Swanquarter, Washington, Southern Shores, Vandemere, Jacksonville, East Lake, Oriental, Maysville, River Bend, North Topsail Beach, Newport, Kill Devil Hills, Bath, Half Moon, Chocowinity, Scranton, Engelhard, Fairfield Harbor, Kitty Hawk, Richlands, Swansboro, Havelock, New Bern, Stella, Emerald Isle, Belhaven, Manns Harbor, Gum Neck, Bayboro, Ponzer, Columbia, Fairfield, Trenton, Arapahoe, Morehead City, Sneads Ferry, Stumpy Point, Duck, Manteo, Nags Head, and Pollocksville 551 AM EDT Mon Mar 16 2026 ...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM EDT THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 45 to 50 mph expected. * WHERE...A portion of Eastern North Carolina. * WHEN...From 2 PM this afternoon to 10 PM EDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NCZ196-204-205-162100- /O.CON.KMHX.WI.Y.0007.260316T1800Z-260317T0200Z/ East Carteret-Ocracoke Island-Hatteras Island- Including the cities of Ocracoke, Hatteras Village, Beaufort, Frisco, Sea Level, Buxton, Rodanthe, Cedar Island, Avon, and Harkers Island 551 AM EDT Mon Mar 16 2026 ...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM EDT THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...East Carteret County, and Hatteras Island and Ocracoke Island. * WHEN...From 2 PM this afternoon to 10 PM EDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ TL
140 WWUS72 KMHX 161725 NPWMHX URGENT - WEATHER MESSAGE National Weather Service Newport/Morehead City NC 125 PM EDT Mon Mar 16 2026 NCZ046-047-080-081-092-094-194-195-198-199-203-170130- /O.CON.KMHX.WI.Y.0007.260316T1800Z-260317T0200Z/ Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-Jones-Pamlico- Southern Craven-West Carteret-Inland Onslow-Coastal Onslow- Northern Outer Banks- Including the cities of Havelock, Swansboro, North Topsail Beach, Vandemere, Ponzer, Stumpy Point, Scranton, Trenton, Jacksonville, Oriental, Kill Devil Hills, Fairfield, Aurora, Engelhard, Half Moon, Fairfield Harbor, Pollocksville, Gum Neck, Atlantic Beach, Chocowinity, East Lake, Swanquarter, Maysville, Southern Shores, River Bend, Richlands, Arapahoe, Bath, New Bern, Morehead City, Belhaven, Emerald Isle, Nags Head, Manteo, Columbia, Bayboro, Newport, Washington, Duck, Sneads Ferry, Stella, Manns Harbor, and Kitty Hawk 125 PM EDT Mon Mar 16 2026 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING... * WHAT...South winds 20 to 25 mph with gusts up to 45 to 50 mph expected. * WHERE...Sound and coastal-adjacent locations in eastern North Carolina. * WHEN...Until 10 PM EDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NCZ196-204-205-170130- /O.CON.KMHX.WI.Y.0007.260316T1800Z-260317T0200Z/ East Carteret-Ocracoke Island-Hatteras Island- Including the cities of Cedar Island, Avon, Frisco, Beaufort, Ocracoke, Buxton, Sea Level, Hatteras Village, Harkers Island, and Rodanthe 125 PM EDT Mon Mar 16 2026 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...East Carteret County, and Hatteras Island and Ocracoke Island. * WHEN...Until 10 PM EDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Simms
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this wind advisory went out at Mar 15, 1:16 PM EDT, 16 minutes earlier. Its key messages:
- 1) Rain and thunderstorm chances increase Sunday afternoon and evening behind a warm front lifting through the area late. 2) A strong cold front MON evening brings strengthening winds and chance of severe thunderstorms. 3) Return to chilly weather behind the front through mid-week. Mins approaching freezing Tues morning and at or below freezing Tue night/Wed morning. Marine...Small craft conditions in place through SUN with gale force winds impacting coastal waters and Pamlico Sound MON.
Area forecast discussion, Mar 15, 1:16 PM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
116 PM EDT Sun Mar 15 2026
.WHAT HAS CHANGED...
Confidence has increased in severe weather potential for FROPA
MON. Have added severe tstorm wording to Wx Grids from late MON
morning into the first half of MON night.
Strengthening onshore flow today and then even stronger Serly
flow on MON has prompted the issuance of a high surf advisory
for Eastern Carteret through Ocracoke and Hatteras Islands from
this afternoon into Monday night.
Have converted most of the active gale watches to warnings as
well as added SCAs for smaller inside waters.
&&
.KEY MESSAGES...
1) Rain and thunderstorm chances increase Sunday afternoon and
evening behind a warm front lifting through the area late.
2) A strong cold front MON evening brings strengthening winds
and chance of severe thunderstorms.
3) Return to chilly weather behind the front through mid-week.
Mins approaching freezing Tues morning and at or below freezing
Tue night/Wed morning.
Marine...Small craft conditions in place through SUN with gale
force winds impacting coastal waters and Pamlico Sound MON.
&&
.DISCUSSION...
KEY MESSAGE 1...A weak low pressure system will develop just off
the FL/GA coast this morning and gradually lift Nward with this
low and its associated warm front reaching the Carolinas this
evening and reaching the VA border tonight. This will bring
increasing chances for showers and thunderstorms and
strengthening onshore flow starting this afternoon. This
morning, light isentropic lift overspreads the area leading to
the potential for some light rain across portions of the Inner
Banks and Crystal Coast early. Showers and storms becoming more
widespread second half of the day as the low and front near and
track across ENC, warm sectoring the FA and increasing dynamic
forcing. As the warm front lifts Nward, Eerly winds will veer to
a SEerly and eventually Serly overnight, allowing for warm
moist air to overspread the region, increasing instability.
HiRes CAMs continue to show MUCAPE values building to ~500-750
J/kg overnight. This, combined with deep layer shear values
around 25-35 kts and 0-1km SRH values ~100m2s2, the environment
will be marginally favorable for a few isolated strong to severe
thunderstorms, especially near the coast overnight. Strongest
storms could be capable of producing damaging wind gusts and
perhaps small hail, though an isolated tornado can't be ruled
out either as any potential waterspout that develops across the
coastal waters could reach the coast and move inland. The
strengthening onshore flow this afternoon and evening will
rapidly build seas, leading to the issuance of a high surf
advisory. Beaches susceptible to a SEerly wave direction could
be at risk for wave runup issues and maybe ocean overwash for
particularly vulnerable locations.
KEY MESSAGE 2...Impressive upper level trough will dig across
the Plains today, becoming more negatively tilted as it moves
Eward across the MS River Valley tomorrow. Latest forecasts
suggests the potential for multiple rounds of showers and
thunderstorms through the day. First, prefrontal SFC trough
sharpens early as LLJ strengthens, opening the door for
organized convection starting early MON morning. The environment
will remain very favorable for strong to severe thunderstorms
as instability builds with MLCAPE values between 500-1500 J/kg,
deep layer shear values of 60+ kts, and SRH values increasing to
200+ m2s2 Mon afternoon. As a result, all severe weather
hazards will be possible. Prefrontal supercells are not out of
the realm of possibility, with any cells with even moderate
vertical development capable of bringing the stout winds aloft
down to the SFC. Damaging wind gusts and a few tornadoes being
the most likely threat, while small hail being a lesser threat
within the strongest storms. The second round of precip will be
an organized line of showers and thunderstorms expected with the
front MON evening into MON night. This line will lead to the
potential for more damaging winds and a QLCS tor threat.
Morning shower/tstorm activity and cloud cover could inhibit
the amount of instability that builds across the FA Mon, but
even meager instability could still produce strong to severe
tstorms given the strong dynamics in place. Because of all
this, SPC has outlooked all of ENC in an Enhanced risk (3/5)
for severe weather with a a Moderate (4/5) risk just to our W
from SC Nward into VA, where the greatest chance dynamics will
coincide with peak heating, and therefore greatest chance for
higher instability values to feed storms and potential supercell
development. AI NWP forecasts remain quite bullish on severe
potential. The strong pressure gradient and stout LLJ ahead of
the front will lead to a strong background wind-field. A wind
advisory may be needed for areas along the Crystal Coast, Down
East, and OBX MON evening into MON night. High Surf Advisory
remains in effect through MON with beach erosion and ocean
overwash remaining a concern for vulnerable locations
susceptible to Serly wave directions.
KEY MESSAGE 3...The initial blast of CAA directly behind MON's
FROPA will lead to MinTs approaching freezing across the Coastal
Plain. A second reinforcing cold front will cross ENC early Tue
with cold high pressure filling behind it. The afternoon's CAA
and the center of the high settling almost directly overhead
late Tue night/early Wed will lead to clearing skies and calming
winds. These conditions will prime the FA for strong
radiational cooling effects, leading to MinTs in the upper 20s for
the majority of the mainland area, mid to upper 30s DownEast and OBX.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR conditions currently with sct-bkn STCU advecting across
the area with bases 4-6kft. A better chance for sub-VFR cigs
(up to 70-90%) develops later this afternoon and evening as a
warm front lifts across the area bringing scattered showers and
thunderstorms. Brief period of IFR possible, mainly between
22-3z. Instability and shear increases this afternoon and
tonight and could see isolated storms producing damaging wind
gust or a brief tornado. SPC has the region in a marginal risk
(level 1/5) for severe storms late today and tonight. Could see
a period of VFR conditions develop after midnight but expect
sub- VFR conditions to prevail into Mon. Sct to numerous showers
and storms expected Mon, with the potential for strong to
severe thunderstorms. Best chances will be between noon-9 PM.
SE winds 10-15 kt with gusts around 20-25 kt this afternoon.
Winds become Sly around 10-25 kt this evening and will see LLWS
concerns develop this evening as a strong low level jet develops
ahead of an approaching cold front. S winds will gust 20-30 kt
Mon ahead of the cold front.
Outlook...A strong frontal system will impact ENC Monday bringing
gusty winds and periods of sub-VFR conditions in showers and
thunderstorms. Thunderstorms may be strong to severe with SPC
placing ENC in an enhanced risk (level 3/5) of severe thunderstorms
with a moderate risk (level 4/5) across the piedmont and western
coastal plain. Thunderstorms will have the capability of producing
damaging wind gusts, isolated strong tornadoes and large hail.
Pred VFR conditions will return by late Monday night and continuing
through mid week.
&&
.MARINE...
ESEerly winds currently 15-20kt offshore, 10-15kt inside, with
seas generally 2-3ft@4-6sec. These winds strengthen through the
morning as a warm front approaches from the S and lifts Nward
through area waters this afternoon and evening. A strong cold
front crosses from W to E late MON/early TUE. Winds gradually
veer to become more SEerly while strengthening through the day.
Winds peak Mon night, 15-25G30kt over smaller inland waters,
20-30G35kt larger sounds, with strongest winds over GStream
waters 30-35G40-45kt. Have upgraded all but one gale watch to
gale warnings starting MON, with a SCA conditions expected
across all coastal waters through the day today. The lone gale
watch remains over Nern coastal waters, where gale force gust
potential is more marginal. Given the onset is later in the day
MON, opted to keep the watch here to give dayshift another cut
at the wind forecast today. Remaining inland rivers and sounds
have had SCAs introduced for the strengthening Serly flow ahead
of FROPA late MON. Showers and tstorms, some of which could be
strong to severe, will be possible from this afternoon through
Mon night until drier air arrives behind Mon night's front and
Tue's reinforcing front. Waterspout threat in place for cells
along and near the warm front lifting forward this afternoon and
evening. Supercell potential increases overnight tonight and
into MON, increasing risk of waterspouts. Any of MON's storms
with even modest vertical development could bring strong winds
aloft down to the SFC. Strongest cells could also produce small
hail.
Guidance continues to show patchy dense sea fog developing
across the northern waters this evening and continuing into the
first part of Monday, as dewpoints increase combined with
onshore flow. Will continue to monitor obs and cams with the
need for a Marine DFA.
Outlook: Winds become N-Nerly mid-week behind TUE's reinforcing
front remaining generally 10-15G20kt through the remainder of
the work week. Sea-driven SCAs likely to remain active into Wed
morning, continuing to improve through late week. Low pressure
system well offshore lateweek expected to increase swell and
could further the need for extending SCAs that follow the Gales
MON and TUE.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...High Surf Advisory until 2 AM EDT Tuesday for NCZ196-204-205.
MARINE...Small Craft Advisory from 11 AM Monday to 11 AM EDT Tuesday
for AMZ131-230-231.
Gale Warning from 2 PM Monday to 2 AM EDT Tuesday for AMZ135.
Small Craft Advisory from 2 PM Monday to 11 AM EDT Tuesday for
AMZ136-137.
Small Craft Advisory until 5 PM EDT Monday for AMZ150.
Gale Watch from Monday afternoon through Monday evening for
AMZ150.
Small Craft Advisory until 6 AM EDT Monday for AMZ152-154.
Gale Warning from 6 AM Monday to 2 AM EDT Tuesday for AMZ152-
154.
Small Craft Advisory until 10 AM EDT Monday for AMZ156-158.
Gale Warning from 10 AM Monday to 4 AM EDT Tuesday for AMZ156-
158.
&&
DISCUSSION...CEB
AVIATION...CQD
MARINE...CEBHazardous weather outlook, Mar 15, 5:08 AM EDT, 8 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 508 AM EDT Sun Mar 15 2026 NCZ029-044>047-079>081-090>092-094-193-194-198-199-203-160915- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow-Coastal Onslow-Northern Outer Banks- 508 AM EDT Sun Mar 15 2026 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. A warm front lifting through the area this afternoon and evening will lead to an environment capable of producing strong to marginally severe thunderstorms. Greatest threat for these storms will be damaging wind gusts and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A strong cold front will move through the region late Monday. This system has the potential to produce strong to severe thunderstorms through the day Monday. The greatest threat for these thunderstorms will be damaging winds gusts, strong tornadoes, and small hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-160915- West Carteret- 508 AM EDT Sun Mar 15 2026 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. A warm front lifting through the area this afternoon and evening will lead to an environment capable of producing strong to marginally severe thunderstorms. Greatest threat for these storms will be damaging wind gusts and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A strong cold front will move through the region late Monday. This system has the potential to produce strong to severe thunderstorms through the day Monday. The greatest threat for these thunderstorms will be damaging winds gusts, strong tornadoes, and small hail. In addition to the severe thunderstorm potential, the cold front will lead to strong and gusty southerly winds, which could warrant the issuance of a Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ196-204-205-160915- East Carteret-Ocracoke Island-Hatteras Island- 508 AM EDT Sun Mar 15 2026 ...HIGH SURF ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 2 AM EDT TUESDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. A warm front lifting through the area this afternoon and evening will lead to an environment capable of producing strong to marginally severe thunderstorms. Greatest threat for these storms will be damaging wind gusts and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. A strong cold front will move through the region late Monday. This system has the potential to produce strong to severe thunderstorms through the day Monday. The greatest threat for these thunderstorms will be damaging winds gusts, strong tornadoes, and small hail. In addition to the severe thunderstorm potential, the cold front will lead to strong and gusty southerly winds, which could warrant the issuance of a Wind Advisory. These strong winds will build seas which could also pose a threat of ocean overwash for vulnerable portions of the coast susceptible to strong southerly swell directions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 1:21 AM EDT | Gale Warning | MHX | 49 hr | |
| Mar 15, 3:33 AM EDT | High Surf Advisory | MHX | Carteret, Dare, Hyde | 46 hr |
Nearby
Wind Advisories in North Carolina, 2026Every wind advisory in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.